Can Your Antidepressant Harm Your Dental Implant?

Posted on: 5 February 2015


Whether you've recently received dental implants, or are considering them as an alternative to a bridge, crown, or set of dentures, you may be wondering what you can do to increase the odds of a successful recovery. A recent study has indicated that some complications may arise if you're taking certain types of antidepressant medications during and after receiving dental implants. Read on to learn more about how these medications can affect your long-term recovery, and what you can do to reduce your risk of complications.

What antidepressants can impact dental implants?

Unlike some other types of dental procedures, the installation of dental implants involves "osseointegration" -- the fusion of a titanium or other metal screw into the bone of your jaw. After this titanium screw has been implanted, it is permitted to heal for several weeks before the false tooth is attached. Your dentist or oral surgeon will then monitor you for a period of several months to determine whether your titanium implant is integrating with the bone. 

In some cases, the implant will fail to integrate with the bone, or begin to work its way out of the jaw through your gum tissue -- these incidents are referred to as implant "failures." Depending upon the reason for your implant failure, your dentist may choose to implant a second titanium screw, or opt for dentures, a bridge, or another alternative that does not require integration with your bone tissue.

A recent study has indicated that individuals who take certain antidepressants for clinical depression, anxiety, and other symptoms may have a dental implant failure rate as high as that of regular smokers. Those taking selective serotonin reuptake inhibitors (SSRIs) saw implant failure rates nearly twice as high as implant recipients who did not smoke or take antidepressants. It's believed that these SSRIs can impede the formation of new bone, which is crucial for osseointegration. 

What should you do if you are currently taking one of these drugs?

Although the prospect of implant failure can be frightening, the worst thing you can do is to suddenly stop taking your prescription antidepressant. Going "cold turkey" can cause unpleasant or even deadly withdrawal symptoms as the SSRIs leave your body. You may suffer from flu-like symptoms, disturbing thoughts or hallucinations, or even suicidal ideations. 

Fortunately, there are a few alternatives that should allow you to continue depression or anxiety treatment while still allowing your dental implants to heal healthily.

  • Switch to a non-SSRI antidepressant

The study performed by McGill University indicated that the only types of antidepressants that appeared to interfere with new bone formation were SSRIs. Fortunately, there now exist several other categories of antidepressant that may be viable alternatives to SSRIs while you are healing.

  • Atypical antidepressants

This category of antidepressants includes many of the newer formulations that have been designed to reduce some of the more unpleasant side effects of SSRIs and other antidepressants, including sexual side effects and drowsiness. 

  • Tricyclic antidepressants (TCAs)

Sometimes known as the "original" antidepressants, TCAs prevent the brain from reabsorbing serotonin and norepinephrine. These antidepressants are generally effective for many users, although they do have more potential side effects than SSRIs and atypical antidepressants.

  • Monoamine oxidase inhibitors (MAOIs)

These antidepressants are also among the first formulations created. Although they have been quite successful in treating depression symptoms, you should always avoid beginning an MAOI regimen if you're still tapering off an SSRI medication. Combining the two drugs can cause a dangerous reaction known as serotonin syndrome.

  • Taper off your SSRI with a doctor's assistance 

If you'd rather avoid switching to another type of antidepressant and want only to safely wean yourself from your SSRI, seek the advice of your primary care physician. Your doctor will be able to evaluate your mental and physical state and put you on a slow tapering schedule that will reduce your reliance on the SSRI while mitigating any withdrawal symptoms.